Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2017, 3:12 PM MDT for 4 counties in Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2017, 3:12 PM MDT (21:12 UTC)
- Expired
- Aug 13, 2017, 3:34 PM MDT
- In force
- 22 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, CO, Arapahoe County, CO, Denver County, CO, Jefferson County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 2225 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637
WUUS55 KBOU 132112
SVRBOU
COC001-005-031-059-132200-
/O.NEW.KBOU.SV.W.0124.170813T2112Z-170813T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
312 PM MDT SUN AUG 13 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northwestern Arapahoe County in northeastern Colorado...
Southwestern Denver County in northeastern Colorado...
Eastern Jefferson County in central Colorado...
Southwestern Adams County in northeastern Colorado...
* Until 400 PM MDT
* At 311 PM MDT, a severe thunderstorm was located near Arvada, or 6
miles northwest of Denver, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Denver, western Aurora, northeastern Lakewood, southwestern
Thornton, southeastern Arvada, southern Westminster, southwestern
Commerce City, southwestern Northglenn, northeastern Englewood,
eastern Wheat Ridge, Greenwood Village and Federal Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3971 10509 3985 10508 3988 10501 3986 10492
3976 10483 3969 10482 3962 10487 3966 10501
TIME...MOT...LOC 2111Z 319DEG 20KT 3981 10504
HAIL...1.00IN
WIND...60MPH
$$
RJK1 follow-up statement
882
WWUS55 KBOU 132134
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
334 PM MDT SUN AUG 13 2017
COC001-005-031-059-132144-
/O.CAN.KBOU.SV.W.0124.000000T0000Z-170813T2200Z/
Arapahoe CO-Denver CO-Jefferson CO-Adams CO-
334 PM MDT SUN AUG 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARAPAHOE...
SOUTHWESTERN DENVER...EASTERN JEFFERSON AND SOUTHWESTERN ADAMS
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3971 10509 3985 10508 3988 10501 3986 10492
3976 10483 3969 10482 3962 10487 3966 10501
TIME...MOT...LOC 2133Z 319DEG 20KT 3971 10493
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:32 AM MDT, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 13, 10:32 AM MDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1032 AM MDT Sun Aug 13 2017 .UPDATE... Issued at 1032 AM MDT Sun Aug 13 2017 No big changes to the forecast package at this time, other than making adjustments to cloud cover, to account for the mostly sunny skies across the forecaster for the next few hours. Another round of showers and thunderstorms is expected to develop over the mountains this afternoon and move across the plains. Today's short wave seems to be coming out of northeast Utah and southwest Wyoming at the present time. Moderate northwesterly flow aloft continues across the state which will keep storms moving along. Model soundings around the Denver area for this afternoon show less instability today than yesterday. Storms will be able to generate locally heavy rain, gusty winds and maybe some small hail. The threat of severe storms seems to be limited to our far eastern zones. && .SHORT TERM...(Today and tonight) Issued at 400 AM MDT Sun Aug 13 2017 Front left exit region of an 80+ knot jet over western and central Colorado is bringing mid and high clouds to the state. The high clouds will limit radiational cooling and is expected to keep low clouds and patchy fog over far eastern Colorado. The lift from the jet is will progress eastward today and is expected to be over eastern Colorado and Kansas, perhaps east of the forecast area by mid afternoon. A lee-side surface trough is forecasted to set up over eastern Colorado. West of it, the airmass will be somewhat dry with precipitable water values around three-quarters of an inch. CAPE values will mainly be less than 700 J/kg. With the main lift shifting east of the area expect convection to be mainly isolated to widely scattered. These storms are expected to produce brief heavy rain and wind gusts to 40 mph. Small hail will be possible with the strongest of these storms. East of the lee side trough, the airmass contains more moisture with precipitable water climbing above an inch. Higher dew points will lead to surface based CAPEs of up to 2500 J/kg. This combined with good shear is expected to produce severe storms this afternoon and evening. The chance for severe storms will be east of a line from Sterling to Akron to Limon. There is a chance severe weather sets up just east of the forecast area. .LONG TERM...(Monday through Saturday) Issued at 400 AM MDT Sun Aug 13 2017 The large scale wave-trough pattern across the CONUS will undergo an adjustment during the first half of the upcoming week. Operational models show a 100 plus kt jet diving southeastward over the Pacific Northwest where it then carves out an upper trough on Monday. Height and pressure falls ahead of this eastward advancing system appear to drive an energized surge of subtropical moisture northward over Colorado during the day Monday into Tuesday. Best PW values/specific humidity are progged to be over the southeast corner of the forecast area on Monday and over nearly all of northeast Colorado on Tuesday. Pressure falls to our north on Monday generates a 15-25kt s-sely low- level flow on the plains which aids in advecting moisture up over eastern portions of the CWA. The NAM, GFS and ECMWF also show a late day southerly push of slightly cooler and drier air from Wyoming. The collision of these two airmasses appears to create a fairly sharp convergence zone from Elbert County northward to Logan County late in the day. Models show storms firing within this zone producing hourly rainfall rates approaching an inch per hour during the evening, esply at its southern extent where the low-level inflow will be strongest. However, it's up across the northeast corner of the state where models indicate the greatest shear and instability. NAM indicates sfc based CAPE values from 2200 to 3400 j/kg from 00Z to 03Z. Latest convective outlook from SPC does not highlight this area for svr t-storms at this time. But, this bares watching should later models run continue to indicate these conditions. On Tuesday, could see a somewhat similar setup for heavy rain producing t-storms mainly on the plains, and also the potential for severe weather. The upper trough axis is progged to pass over nern Colorado late in the day, about the time a cold front races south out of Wyoming and Nebraska. Could see a line of storms moving off the Front Range around mid-afternoon and interacting with this frontal boundary somewhere east of a Greeley-to-Elbert line. East of this line, the NAM indicates CAPES in excess of 2500 joules and mean layer PW values in excess of 1.2 inches. Multicell storm development appears likely, particularly across the northeast corner of the CWA with large hail and damaging winds a possibility. A favorable vertical shear profile could result in a brief tornado or two somewhere in this area. After midnight, lift and instability drop off with the trough exiting the state and with gusty northerly winds driving drier air down from Wyoming. By Wednesday...models differ on how much cooling and drying will take place. The GFS indicates a relatively cool and moist easterly/upslope flow east of the mtns, while the ECMWF and CMC indicate the development of a drier and slightly warmer west- southwesterly flow. For now, will use a blend of the models and trend slightly drier but hang onto the cooler than average temperatures expected for Tuesday. For Thursday and Friday, models generally agree in moving the strong upper ridge off the West Coast inland over the Great Basin by Friday. However, models continue to offer differ ideas as to much much drying will occur over Colorado. Some go so far as to return subtropical moisture to the state by the weekend, thereby causing lower temperatures and increasing the chance for t-storms. Because of low confidence in the models, will refrain from introducing any big changes to the fcst beyond Friday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1032 AM MDT Sun Aug 13 2017 Will be adding some thunderstorms at KDEN in the next forecast package. The latest runs of the HRRR show showers around the Denver area, most likely between 3 and 5 PM. Showers have been moving out of the foothills several of the past days, and today looks no different. Moderate northwesterly flow aloft will keep storms moving along, so brief rain and gusty winds will be the primary threats from the storms. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Dankers SHORT TERM...Meier LONG TERM...Baker AVIATION...Dankers
Hazardous weather outlook, Aug 13, 10:52 AM MDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1052 AM MDT Sun Aug 13 2017 COZ030>051-141700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1052 AM MDT Sun Aug 13 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Another round of thunderstorms is expected to move out of the mountains and across the plains this afternoon and evening. Storms moving out of the foothills and over the urban corridor will produce brief heavy rain and gusty winds up to 40 mph. Later this evening, some severe storms may develop east of a line from Sterling to Akron to Limon. Golfball size hail and wind gusts to 70 mph will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Much of the outlook area will continue to experience thunderstorms during the afternoon and evening hours through Thursday. The Front Range foothills, Palmer Divide and the far eastern plains of Colorado will have the best chance to see the thunderstorms. Some storms could produce locally heavy rainfall, and a few storms across the northeast corner of the state could produce large hail and damaging winds. Drier and slightly warmer weather should spread over the region at the end of the week as a strong high pressure ridge slowly builds in from the west. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:13 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.